Ticagrelor-Induced Prolongation of the QTc Interval

Case Reports in Cardiology
08 Nov, 2019 ,

A 64-year-old male who underwent PTCA was given ticagrelor. A baseline electrocardiogram showed a QTc of 402 ms. He returned after 1.5 months with complaints of shortness of breath. An ECG revealed a prolonged QTc of 468 ms. Ticagrelor was discontinued in view of ticagrelor-induced dyspnea and the patient was started on clopidogrel. The other medications were kept unchanged. The patient returned after a month without any complaints. A follow-up ECG showed a reduced QTc of 425 ms.

Source
Full content

A 64-year-old male with a medical history of hypertension, diabetes mellitus and hyperlipidemia and a chronic smoker presented with complaints of chest pain which was sharp, continuous in nature and was aggravated by slight walking or lifting of heavy loads. The patient also had complaints of shortness of breath of Grade 4 according to the Medical Research Council (MRC) Dyspnoea Scale.

He had a body mass index (BMI) of 25.8 Kg/m2. The baseline HbA1c% value was 10.8 gm%. He underwent coronary angiography at the discretion of the concerned cardiologist. A diagnosis of Acute Coronary Syndrome (ACS) with Non-ST elevation Myocardial Infarction (NSTEMI) with an occlusion of 99% in the left circumflex artery (LCX) was made. Percutaneous Coronary Angioplasty (PTCA) was performed on the same day with the placement of one everolimus eluting coronary stent in the LCX.

A loading dose of 180 mg of ticagrelor was given to the patient just before the PTCA was performed. A thrombolysis in myocardial infarction (TIMI) 3 flow was achieved post the procedure. Blood flow distal to the stent was achieved and the procedure was concluded successfully.

The post procedural ejection fraction (EF) was 45%. Post procedural electrocardiogram (ECG) was also performed and it showed a QTc of 402 ms with atrial fibrillation and poor progression of the R wave in leads V4 and V5. He got discharged after 2 days with an advice of 180 mg ticagrelor, 75 mg aspirin, 20 mg atorvastatin, 25 mg metoprolol, 25 mg spironolactone, 10 mg furosemide and 1000 mg of metformin daily. He was advised to visit the out-patient department (OPD) of Cardiology after 2 months or the ED in case of any emergency.

The patient came to the OPD after 1.5 months with complaints of severe shortness of breath (MRC Dyspnoea Scale Grade 5) along with infrequent bouts of coughs. Vitals were measured and the blood pressure was 104/60 mm Hg, with the pulse being 68/min. On auscultation, no bronchopulmonary abnormality could be inferred. Bilateral clear breath sounds were obtained. A BMI of 24.6 Kg/m2 was recorded.

In view of ticagrelor induced dyspnea, ticagrelor was discontinued and 75 mg clopidogrel once daily was started while rest of the medications were kept unchanged. An ECG was obtained and it showed a QTc of 468 ms (16.4% increase) with biphasic T wave in Lead III. He was advised to visit the Cardiology OPD after 1 month or the ED in case of any emergency.

The patient came back after one month for follow-up. He had no complaints of shortness of breath or cough this time. Vitals were measured and blood pressure was 114/78 mm Hg with a pulse rate of 66/min. HbA1c% came out to be 9.6 gm%. An ECG was done and it showed a drastic reduction of the QTc to 425 ms (9.2% reduction) with slight ST elevation in leads V4 and V5. An echocardiography was also performed and the EF came out to be 50%.